Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 37, NWS Sioux Falls, SD

June 12, 20175 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2017, 9:52 AM CDT for 5 counties in South Dakota. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2017, 9:52 AM CDT (14:52 UTC)
Expired
Jun 12, 2017, 10:11 AM CDT
In force
19 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Bon Homme County, SD, Hutchinson County, SD, Lincoln County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 40 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 9:57 AM CDTHAIL 1.758 Sse Freeman, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2987 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WUUS53 KFSD 121452
SVRFSD
SDC009-067-083-125-135-121530-
/O.NEW.KFSD.SV.W.0037.170612T1452Z-170612T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
952 AM CDT MON JUN 12 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Lincoln County in southeastern South Dakota...
  Northeastern Bon Homme County in southeastern South Dakota...
  Northern Yankton County in southeastern South Dakota...
  Turner County in southeastern South Dakota...
  Southeastern Hutchinson County in southeastern South Dakota...

* Until 1030 AM CDT

* At 951 AM CDT, severe thunderstorms were located along a line
  extending from near Menno to 6 miles northeast of Beresford, moving
  north at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  Newton Hills State Park around 1015 AM CDT. 
  Menno around 1020 AM CDT. 
  Worthing around 1030 AM CDT. 

Other locations impacted by these severe thunderstorms include
Olivet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4311 9766 4340 9779 4338 9655 4330 9657
      4330 9659 4328 9658 4327 9659 4327 9657
      4309 9661
TIME...MOT...LOC 1451Z 174DEG 8KT 4318 9757 4317 9672 

HAIL...1.25IN
WIND...60MPH
 
$$

BT
1 follow-up statement
620 
WWUS53 KFSD 121511
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1011 AM CDT MON JUN 12 2017

SDC009-067-083-125-135-121521-
/O.CAN.KFSD.SV.W.0037.000000T0000Z-170612T1530Z/
Lincoln SD-Bon Homme SD-Yankton SD-Turner SD-Hutchinson SD-
1011 AM CDT MON JUN 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN...NORTHEASTERN BON
HOMME...NORTHERN YANKTON...TURNER AND SOUTHEASTERN HUTCHINSON
COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.
However small hail is still possible with these thunderstorms.

LAT...LON 4311 9766 4340 9779 4338 9655 4330 9657
      4330 9659 4328 9658 4327 9659 4327 9657
      4309 9661
TIME...MOT...LOC 1509Z 174DEG 8KT 4322 9758 4321 9673 

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:28 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 12, 6:28 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
628 AM CDT Mon Jun 12 2017

.SHORT TERM...(Today and Tonight)
Issued at 419 AM CDT Mon Jun 12 2017

Convective development has been essentially non-existent thus far
this morning, with only modest mid-level lapse rates, limited
convergence along the low level boundary over northwest Iowa, and
upstream shortwave still well southwest of the area in northwest
Kansas/far southwest Nebraska. A few CAMs still trying to develop
some elevated showers/storms along the boundary through the next few
hours, and have been a few bonafide echoes among the more prevalent
AP returns on radar, so will continue to carry a slight chance over
southern portions of the forecast area through early this morning.

Greater focus for today, however, now appears to be near/north of
low level boundary, as it begins to retreat northward in advance of
the approaching mid-level wave through today. The wave is projected
to reach the Missouri River Valley in south central South Dakota
toward midday, then continue north-northeast along the boundary
through the afternoon. Increasing instability and convergence along
the boundary, combined with the lift from the advancing wave should
support storm development across southeast South Dakota/southwest
Minnesota through the early-mid afternoon, with activity gradually
shifting east/northeast of the CWA through the evening. Deep layer
shear is marginal with the stronger mid-upper level winds shifting
farther north of the area. However, localized enhancement of low
level shear along the boundary could support isolated strong to
severe storms this afternoon/early evening. Large hail and damaging
winds both appear to be possible threats, though potential hail size
could be limited by high freezing levels in the warm environment.
This also could result in locally heavy rainfall, with forecast
soundings indicating precipitable water values approaching 1.75-2".

Given some uncertainty in location of boundary and ultimate storm
development, will limit afternoon pops to chance range for most, but
this could be refined through the day as location of boundary and
timing of forcing become more apparent. As for temperatures today,
looking for highs from the lower 80s north of the surface front,
where afternoon storms are more likely to develop, to lower 90s from
Sioux City to Storm Lake where storm chances are much more limited.

After afternoon/evening activity exits, remainder of the night looks
to be on the quieter side for now. Exception could be some late
night development in our far north as low level jet increases, but
this will be dependent on where the 850mb warm front ends up, and
present indications point to areas just north of the forecast area.

.LONG TERM...(Tuesday through Sunday)
Issued at 419 AM CDT Mon Jun 12 2017

The main concern over the next following days is the potential for
strong to severe storms Tuesday into Wednesday, before mostly dry
conditions return into the region.

The potential for severe thunderstorms continues to increase as a
surface low develops over western Dakotas ahead of a deep upper-
level low over the Northern Rockies. As the surface low and its
associated cold front approaches the area, the environment will
become more conducive for thunderstorms, mainly east of the James
River Valley. The proximity of the upper-level jet from the west,
along with decent DivQ aloft and PVA at mid-levels, will contribute
to an enhanced forcing and better dynamic as the frontal boundary
moves east toward the FA. The forcing and instability is present;
but now the main question is whether or not the cap breaks, and if
so, when it will occur. Confidence in a possible erosion of the cap
is slightly greater compared to previous days. It looks like cooler
mid-level air and steepening mid-level lapse rates (6-8 C/km) will
overcome the 700 mb capping inversion, as the frontal boundary
slides east toward the Upper Mississippi Valley. If this occurs,
strong to severe storms could likely develop along and ahead of the
cold front, that is, east of the James River. Soundings suggest an
increase in instability, and low-level moisture through the day as
MUCAPE values reach 2500-3000 J/kg, along with surface dewpoints
into the mid to upper 60s with a strong LLJ of around 40 knots.
Moderate 0-6 km bulk shear vectors (30-50 knots) suggest the
development of ordinary to organized supercells. At this time, the
convection initiation of the first discrete cells looks to begin
late in the afternoon and early evening, and continues eastward
through late Tuesday night. Given the mid-level dry-air, and DCAPE
values around 1200 J/kg, the main risks are damaging winds, and
large hail. Isolated tornadoes cannot be ruled out with some of
these severe storms, but the main threat will be severe wind and
hail.

After the main upper-level low moves northeast into the Upper
Mississippi Valley/International Border, better weather conditions
will prevail across the area. Diurnal heating may lead to some
isolated showers and thunderstorms in the afternoons, but overall, a
mostly dry environment will dominate the area. Better chances of
showers and thunderstorms return Friday into Saturday. Models still
are not in good agreement on the location, and track of this
disturbance; therefore did not make any major changes during this
time frame.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 628 AM CDT Mon Jun 12 2017

Isolated thunderstorms along/just north I-90 to start the period
are not expected to impact TAF locations. Additional storms, with
a potential for strong winds and hail, are expected this afternoon,
although exact timing and location is still uncertain. Currently,
KFSD appears most likely to be impacted in the late afternoon and
evening, and will include VCTS during this period. As confidence
in timing increases, later TAFs will likely become more refined
with regard to timing and potential impacts of storms at TAF
locations.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...05
AVIATION...JH
Hazardous weather outlook, Jun 12, 5:02 AM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
502 AM CDT Mon Jun 12 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-131015-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-
Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
502 AM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated early morning storms, mainly along the Interstate 90
corridor, are not expected to be severe.

Scattered thunderstorms will be possible this afternoon and
evening. While exact location and timing are uncertain, the
greatest potential for storm development is currently focused
from southeast South Dakota, into southwest Minnesota, and areas
north of Highway 18 in northwest Iowa. Isolated strong to severe
storms could develop, with hail to half dollar size and wind gusts
to 60 mph the primary threats. Locally heavy rain is also
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A larger severe potential may develop Tuesday afternoon and
evening. Scattered strong to severe storms capable of producing
large hail up to golf ball size, and damaging wind to 70 mph are
possible. Isolated tornadoes cannot be ruled out with some of
these storms. At this time, the greatest risk for severe storms
may occur along or east of the James River Valley. Stay tuned, and
continue to monitor the severe weather risk for this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 3 pm this afternoon.

SDZ038-050-052-053-057>059-063-064-131015-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
502 AM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated early morning storms, mainly along and just south of
Interstate 90, are not expected to be severe.

Scattered thunderstorms will be possible this afternoon and early
evening. While exact location and timing are uncertain, the
greatest potential for storm development is currently focused
south of a line from Platte to Forestburg. Isolated strong to
severe storms could develop, with hail to half dollar size and
wind gusts to 60 mph the primary threats. Locally heavy rain is
also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A larger severe potential may develop Tuesday afternoon and
evening across the region. Isolated strong to severe storms
capable of producing large hail up to half dollar size, and
damaging wind to 60 mph are possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 3 pm this afternoon.

In the hours before

Local storm report, Jun 12, 9:51 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 AM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     HAIL             8 N MAYFIELD            43.20N 97.33W
06/12/2017  E1.00 INCH       TURNER             SD   TRAINED SPOTTER

&&
Local storm report, Jun 12, 9:52 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
952 AM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     HAIL             8 N MAYFIELD            43.20N 97.33W
06/12/2017  E1.75 INCH       TURNER             SD   TRAINED SPOTTER

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:16 AM CDTSevere Thunderstorm WarningFSDClay, Turner, Yankton29 min
Jun 12, 10:02 AM CDTSevere Thunderstorm WarningFSDLake, Moody28 min
Jun 12, 10:06 AM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton39 min
Jun 12, 10:25 AM CDTSevere Thunderstorm WarningFSDMinnehaha35 min
Jun 12, 10:35 AM CDTSevere Thunderstorm WarningFSDHutchinson, Turner, Yankton40 min
Jun 12, 10:49 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner26 min
Jun 12, 11:09 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha36 min
Jun 12, 12:08 PM CDTSevere Thunderstorm WarningFSDLincoln, Union38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.